Anaes Cases · Local anaesthetic pharmacology
LAST after an inadvertent intravascular injection during a nerve block
The LAST long case — the prodrome (perioral tingling, tinnitus) progressing to seizures and the risk of cardiovascular collapse, the immediate management (stop injection, oxygen, benzodiazepine for seizures, lipid emulsion early), and the modified ACLS. Anchored to the ASRA checklist.
On this page
Study tools
Target exams
ANZCAFRCAABAEDAIC
Prompt
A 60-year-old man receives a popliteal nerve block with 30 mL of 0.5 per cent bupivacaine. Within a minute he reports tinnitus and perioral tingling, then loses consciousness and begins to seize. Discuss the diagnosis and management.
Presentation
A 60-year-old man is having a popliteal (sciatic) nerve block for foot surgery. The anaesthetist injects 30 mL of 0.5 per cent bupivacaine (150 mg total — within the 2 mg/kg maximum for a 75 kg man). After the first 15 mL, the patient reports a metallic taste and a buzzing in the ears; seconds later he becomes agitated, then loses consciousness and begins to tonic-clonic seizure.[2]
References2ShowHide
- [1]Neal JM, Neal EJ, Weinberg GL. ASRA Local Anesthetic Systemic Toxicity checklist: 2020 version. Regional Anesthesia and Pain Medicine, 2021.PMID 33148630
- [2]Bersten AD, Soni N (eds) Oh's Intensive Care Manual. 8th edition, Elsevier, 2018.